Tennessee, 2009

Hail and Damaging Winds in Tennessee, September 9, 2009

September 9, 2009 · NWS MRX · 6 events in 5 counties and zones

An upper level low pressure system shifted slowly southeast across Eastern Kentucky which resulted in a weak to moderately unstable atmosphere over Eastern Tennessee for the third day in a row. Most of the convection was confined to Northeast and Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level low pressure system shifted slowly southeast across Eastern Kentucky which resulted in a weak to moderately unstable atmosphere over Eastern Tennessee for the third day in a row. Most of the convection was confined to Northeast and Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 9, 8:34 AM EST, 1 minute earlier.

Area forecast discussion, Sep 9, 8:34 AM EST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 AM EDT WED SEP 9 2009

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A VORT MAX OVER EASTERN KY MOVING TOWARD
THE SOUTHEAST. THIS APPEARS TO BE THE MAIN FEATURE THAT IS DRVING
THE SHOWERS AND THUNDERSTORMS IN THE NORTHERN PART OF OUR AREA THIS
MORNING. AS THE VORT MAX CONTINUES TO MOVE SOUTHEAST...THE PRECIP
COVERAGE SHOULD SHIFT TOWARD THE SOUTH...WHERE INSTABILITY WILL BE
GREATER THIS AFTERNOON. WITH 0-6 KM SHEAR VALUES AROUDN 35 KTS AND
MLCAPE VALUES AROUND 1000 J/KG IN THE RUC...EXPECT A FEW OF THE
THUNDERSTORMS TO PRODUCE SEVERE WEATHER. FAIRLY STEEP MIDLEVEL
LAPSE RATES SEEN IN THE 12Z RNK AND OHX SOUNDINGS SUGGEST HAIL IS
THE MAIN THREAT. THE UPDATE WILL RAISE POPS IN THE NORTH AND EAST
TO LIKELY CHANCES...AND A FEW SMALL TEMPERATURES ADJUSTMENTS WILL
BE MADE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Sep 9, 4:15 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT WED SEP 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT WED SEP 9 2009 /415 AM CDT WED SEP 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT ACROSS THE
REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOME
OF WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING.
A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE LEVELS WITH
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL LOW WILL LINGER TO THE NORTH ON THURSDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY...A FEW
OF THE STORMS COULD BECOME STRONG TO SEVERE WITH STRONG WINDS. SOME
OF STORMS MAY PRODUCE HEAVY RAIN AGAIN AND CAUSE ISOLATED MINOR
FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.

In the hours before

Special weather statement, Sep 9, 7:35 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
835 AM EDT WED SEP 9 2009

VAZ006-091315-
RUSSELL-
835 AM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL COUNTY...

AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DAVENPORT...MOVING EAST AT
10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Knoxville radar (KMRX), 55 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
September 9, 8:35 AM EST
Where
Greene County, 3.5 mi S of Flag Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.020, -82.820

A few trees were reported down along Asheville Highway ten miles south of Greeneville.

Hail, Washington

When
September 9, 10:15 AM EST
Where
Washington County, 0.89 mi SW of Woodlawn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.260, -82.480

Nickel size hail was reported on Jim Town Road two miles south of Jonesborough.

Thunderstorm Wind, Sullivan

When
September 9, 10:30 AM EST
Where
Sullivan County, 1.8 mi WSW of Grey Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.490, -82.330

A few trees and power lines were reported down along Enterprise Road.

Thunderstorm Wind, Sullivan

When
September 9, 10:35 AM EST
Where
Sullivan County, 0.36 mi WNW of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.483, -82.506

Several large trees were downed in the area. One of the trees fell onto a roof of an apartment at 142 Lebanon Road in Kingsport.

Hail, Hamilton

When
September 9, 2:55 PM EST
Where
Hamilton County, 0.69 mi S of Collegedale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.040, -85.050

Nickel size hail was reported near Collegedale.

Hail, Jefferson

When
September 9, 7:15 PM EST
Where
Jefferson County, Dandridge
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.020, -83.420

Penny size hail was reported near Dandridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189699, 189718, 189724, 190489, 189733, 189734.